[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 799
Citations 0
Challenges in Clinical Electrocardiography
July 2016

Refractory Hypotension and “Ventricular Fibrillation” With Large U Waves After Overdose

Author Affiliations
  • 1Minnesota Poison Control System, Minneapolis, Minnesota
  • 2Department of Emergency Medicine, Hennepin County Medical Center, Minneapolis, Minnesota
JAMA Intern Med. 2016;176(7):1007-1009. doi:10.1001/jamainternmed.2016.2065

A woman in her 50s with a medical history of depression, rheumatoid arthritis, hypertension, and pulmonary eosinophilia presented to a rural hospital with acute agitation following an overdose. She arrived drowsy with a blood pressure (BP) of 80/44 mm Hg. Naloxone was ineffective; she was subsequently intubated and started on an infusion of epinephrine, 0.25 µg/kg/min, and sedated with diazepam, 150 mg. She was transferred by helicopter to a tertiary care center. En route she suffered cardiac arrest secondary to reported ventricular fibrillation (VF), (not recorded), with return of spontaneous circulation after 10 chest compressions without defibrillation. On arrival the patient continued to experience refractory hypotension with systolic blood pressures (SBP) in the 70s. The patient received a bolus of 20% intravenous fat emulsion (IFE), 100 mL, with immediate hemodynamic improvement; her blood pressure 5 minutes after the IFE bolus was 115/66 mm Hg. An electrocardiogram (ECG) was obtained (Figure 1).

First Page Preview View Large
First page PDF preview
First page PDF preview
×